Hormonal drug 'led to defect in genitals'

Click to follow
Indy Lifestyle Online

A birth defect involving an abnormality of the male genitals is 20 times more common among boys born to mothers who took a hormonal drug withdrawn in the late 1970s, researchers report today.

A birth defect involving an abnormality of the male genitals is 20 times more common among boys born to mothers who took a hormonal drug withdrawn in the late 1970s, researchers report today.

The drug, diethylstilbestrol, was prescribed to pregnant women to prevent miscarriage and premature birth but was withdrawn after it was linked with vaginal cancer and fertility disorders.

Now a study of 8,934 boys in the Netherlands has found the incidence of hypospadias, an abnormality in which the opening of the urethra occurs on the underside of the penis or the scrotum, is higher in those whose mothers took the drug.

Among 205 boys whose mothers were exposed to the drug, four had hypospadias – a rate of one in 50 – compared with eight cases among the remaining 8,729 children, a rate of less than one in 1,000, according to the study, published in The Lancet.

The finding lends weight to the view that oestrogen, which is a powerful hormone and can take effect in minute quantities, plays a role in the abnormality and that rising exposure to oestrogens in the diet and in the environment could be putting new generations at risk.

The UK Birth Defects Foundation claimed earlier this month that the incidence of hypospadias had risen 13 per cent from 1995-99.

Professor Michael Patton, head of genetics at St George's hospital, Tooting, and medical director of the foundation, told The Independent: "Some substances in the diet such as soya contain phyto-oestrogens, which it has been suggested could have a feminising effect on males."

Comments